New Mexico, 2020

High Wind in New Mexico, October 14, 2020

October 14, 2020 · NWS ABQ · 2 events in 1 county or zone

A powerful jet stream moving through the central Rockies allowed strong mountain wave activity to develop along the east slopes of the central mountain chain on October 14, 2020. West to northwest winds of 20 to 30 mph with gusts up to 40 mph were common in wind prone locations east of the higher terrain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream moving through the central Rockies allowed strong mountain wave activity to develop along the east slopes of the central mountain chain on October 14, 2020. West to northwest winds of 20 to 30 mph with gusts up to 40 mph were common in wind prone locations east of the higher terrain. The strongest winds impacted the area around Clines Corners where gusts up to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 14, 4:37 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 14, 4:37 AM MST, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 AM MDT Wed Oct 14 2020

.AVIATION...
12Z TAF CYCLE
Upper-level trough and associated sfc backdoor cold front over
southeast WY will result in increasing west to northwest winds for
NM today. Lcl blowing dust is possible across eastern NM during the
afternoon as west to northwest winds gust in the 25-35 kt range
during the afternoon. A dry backdoor surface front is forecast to
drop into northeast NM after sunset, racing south and southwestward
overnight.

33

&&

.PREV DISCUSSION...258 AM MDT Wed Oct 14 2020...
.SYNOPSIS...
Warm, dry, and windy weather will generate high fire danger for much
of northern and eastern New Mexico today. The strongest winds will
impact the I-40 corridor east of the Sandia Mountains where gusts up
to 40 mph are likely. Temperatures will warm well above normal with
records expected over much of eastern New Mexico. A powerful cold
front will blast southward across the eastern plains tonight with
more strong winds, areas of blowing dust, and much colder air. High
temperatures Thursday will be 25 to 35 degrees cooler for eastern
New Mexico. Temperatures will still be cooler on Friday followed
by a warming trend through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Strong northwesterly jet nosing into the Central Rockies early this
morning. Winds aloft over NM are forecast to increase through the
day with west to northwest winds developing most areas but
especially east of the central mountain chain. Not expecting
widespread wind advisory speeds but cannot rule out localized gusts
at the typical windy spots such as Clines Corners and Vaughn. A
strong but dry backdoor cold front will plow into eastern New Mexico
tonight, with northerly wind gusts to around 45 mph and areas of
blowing dust. A couple of hours of reduced visibilities in blowing
dust are possible along and just behind the frontal passage for the
eastern plains but particularly near the TX line. Opposing west to
northwest winds west of the central mountain chain will likely keep
the front out of the RGV until around sunset Thursday. A much cooler
airmass will settle into eastern NM Thursday with high temperatures
some 30F to as much as 40F cooler compared with today's readings.

LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)...
Strong radiational cooling in the wake of a potent cold front from
Thursday will give way to some of the coldest temperatures of the
season on Friday morning. Parts of eastern NM that have not yet seen
a freeze will have their best shot so far. Areas immediately along
the RGV from Santa Fe south to ABQ and Belen will also be close to
freezing.

Temperatures will trend slightly warmer across eastern NM Friday as
surface winds veer around to the southwest. Readings will still be 5
to 10F below normal while central and western NM still hover 5 to 10F
above normal. The warming trend will continue thru the weekend with
very dry, deep layer west-northwest flow persisting over NM. The next
cold front is expected to shift into eastern NM Monday followed by
another warming trend Tuesday. Forecast models have now fallen into
disarray on the weather pattern beyond Tuesday.

33/Guyer

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TODAY FOR
PORTIONS OF NORTHWEST...CENTRAL AND EAST CENTRAL NEW MEXICO DUE TO
STRONG WINDS...VERY LOW RELATIVE HUMIDITY...RECORD WARMTH...AND AN
UNSTABLE AIRMASS...

West to northwest winds will strengthen today, and combined with
record warmth and an unstable airmass, critical fire weather
conditions are likely across the Sandia, Manzano and Gallinas
mountains as well as the east-central plains, where a Red Flag
warning remains in effect. The northwest plateau is also expected to
experience critical conditons. A stout but dry backdoor cold front
with strong and gusty north winds tonight will bring much cooler
temperatures to areas east of the central mountain chain Thursday
and slightly cooler but dry condtions to central and western
portions of the state Friday. Temperatures rebound to unseasonably
warm once again over the weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ101-107-108.

&&
Hazardous weather outlook, Oct 14, 2:00 AM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Wed Oct 14 2020

NMZ201>241-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Wed Oct 14 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for the Sandia, Manzano, and
Gallinas Mountains eastward across the Caprock, as well as parts of
northwest NM, where low humidities combined with strong winds and
record temperatures will create critical fire weather conditions.

A strong back door cold front will blast southward across eastern New
Mexico tonight with strong north winds and areas of blowing dust.
Strong crosswinds and limited visibility may lead to hazardous travel
conditions across parts of eastern NM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
October 14, 8:40 AM MST to 9:05 AM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported peak wind gusts up to 60 mph.

High Wind, Central Highlands

When
October 14, 8:45 AM MST to 11:15 AM MST
Where
Central Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported sustained winds between 40 mph and 44 mph periodically for a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 917204, 917203.